Abstract Number: 215

Lung sarcoidosis and silicosis developing in a psoriasis patient treated with adalimumab

P. Stevenson, C. Sander

Meeting: 2016 Dermcoll

Session Information

Date: -

Session Title: Poster Presentations

Session Time: -

We present the case of a 27-year-old man with widespread and severe plaque type psoriasis. Since age 18, his psoriasis progressively worsened and failed to exhibit any significant or lasting improvement to other treatments, including nar- row band UVB phototherapy, oral acitretin and methotrex- ate.

In July 2012, the patient commenced treatment on adali- mumab, a TNF-alpha blocker. His PASI score prior to commencement was 23. The patient’s psoriasis responded quickly and successfully to adalimumab. Following 12 months of treatment his PASI score was 0.

In January 2015, the patient presented to his GP with atypi- cal pneumonia. He was followed up by a respiratory spe- cialist and a lung biopsy was performed. A diagnosis of upper lobe pulmonary fibrosis, secondary to sarcoidosis and silicosis was made. The sarcoidosis is possibly induced by his adalimumab treatment. The silicosis probably has been exacerbated by his occupational exposure to silica.

The patient has commenced treatment with prednisolone and methotrexate for his interstitial lung disease. He con- tinues to experience chronic dry cough and exertional dys- pnoea. Lung function testing also demonstrates a moderate to severe restrictive lung deficit with a mild reduction in alveolar gas transfer.

His adalimumab was immediately ceased, causing his pso- riasis to severely flare with a subsequent decline in his mood. His psoriasis has since been controlled successfully with ustekinumab.

This is a rare case of sarcoidosis secondary to TNF inhibi- tor use. Although TNF inhibitors are generally well-toler- ated, other cases have been reported of their use associated with the development of sarcoidosis.